Alert archive / North Carolina / Tornado Warnings in 2020

Tornado Warning 11, NWS Blacksburg, VA

October 29, 2020Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Oct 29, 2020, 10:28 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2020, 10:28 PM EDT (02:28 UTC)
Expired
Oct 29, 2020, 11:00 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Caswell County, NC, Rockingham County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

967 
WFUS51 KRNK 300228
TORRNK
NCC033-157-300300-
/O.NEW.KRNK.TO.W.0011.201030T0228Z-201030T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
1028 PM EDT Thu Oct 29 2020

The National Weather Service in BLACKSBURG has issued a

* Tornado Warning for...
  Southeastern Rockingham County in north central North Carolina...
  Southwestern Caswell County in north central North Carolina...

* Until 1100 PM EDT.
    
* At 1027 PM EDT, a severe thunderstorm capable of producing a
  tornado was located near McLeansville, or 9 miles northwest of
  Burlington, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Camp Springs...
  and Jericho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3625 7964 3637 7950 3635 7936 3625 7930
      3624 7941 3625 7953 3624 7953
TIME...MOT...LOC 0227Z 235DEG 41KT 3616 7960 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

RAB
2 follow-up statements
010 
WWUS51 KRNK 300243
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1043 PM EDT Thu Oct 29 2020

NCC157-300252-
/O.CAN.KRNK.TO.W.0011.000000T0000Z-201030T0300Z/
Rockingham NC-
1043 PM EDT Thu Oct 29 2020

...THE TORNADO WARNING FOR SOUTHEASTERN ROCKINGHAM COUNTY HAS BEEN 
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3629 7946 3635 7936 3625 7930 3624 7941
      3625 7949
TIME...MOT...LOC 0242Z 235DEG 41KT 3626 7942 

$$

NCC033-300300-
/O.CON.KRNK.TO.W.0011.000000T0000Z-201030T0300Z/
Caswell NC-
1043 PM EDT Thu Oct 29 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR 
SOUTHWEST CASWELL COUNTY...
    
At 1042 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Jericho, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Jericho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3629 7946 3635 7936 3625 7930 3624 7941
      3625 7949
TIME...MOT...LOC 0242Z 235DEG 41KT 3626 7942 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

RAB
420 
WWUS51 KRNK 300259
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
1059 PM EDT Thu Oct 29 2020

NCC033-300307-
/O.EXP.KRNK.TO.W.0011.000000T0000Z-201030T0300Z/
Caswell NC-
1059 PM EDT Thu Oct 29 2020

...THE TORNADO WARNING FOR SOUTH CENTRAL CASWELL COUNTY WILL EXPIRE 
AT 1100 PM EDT...
                
The storm which prompted the warning is no longer indicative of 
producing a tornado. Therefore, the warning will be allowed to 
expire.  However, very heavy rain is occurring with these 
thunderstorms and with the ground saturated from previous heavy 
rainfall earlier today, flooding and/or flash flooding remains a 
significant threat across the eastern part of Caswell 
county.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3629 7946 3635 7936 3625 7930 3624 7941
      3625 7949
TIME...MOT...LOC 0257Z 235DEG 41KT 3636 7925 

$$

RAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Oct 29, 7:42 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Oct 29, 7:42 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
742 PM EDT Thu Oct 29 2020

.SYNOPSIS...
Zeta will continue to move away from the area, leaving some
showers and gusty conditions into this evening. A cold front
will cross the region tonight, ushering in much colder weather
for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 730 PM EDT Thursday...

Showers/few storms continue to fire along trailing boundary from
Zeta into the southern Blue Ridge. Still some stronger shear may
lead to wind gusts to 40-50 mph in some of the heavier
showers/storms, but overall coverage is scattered as far as our
county warning area, but narrow bands of heavy downpours are
possible into late evening per high-res solutions from the NC
mountains into the piedmont of VA. Later tonight, the front
moves across, and strong cold advection kicks in with 6 hour
pressure rises of 5 to 9 mb. Looking at model soundings and
given the wet ground, may be hoisting a wind advisory for some
of the mountains. Will be coordinating this with surrounding NWS
offices.

Previous discussion from early afternoon...

The remnants of Zeta have moved off to the east, leaving some
scattered showers across the region. Clouds have broken up a bit
allowing for some sun and better mixing which will keep gusty
winds around into this evening, so have issued an SPS to cover
the lingering winds. After a brief respite from the wind, expect
a surge of winds behind a cold front moving through this
evening will bring another round of gust winds overnight, mainly
in the Blue Ridge. Will keep an eye on the situation to see if
a wind advisory is needed.

The showers will gradually diminish with some thunderstorm
redevelopment sliding by just off to our southeast. We get into
an upslope/downslope regime overnight with clouds and a few
showers west of the Ridge and little in the way of sensible
weather to the east. Friday looks to start off with some gusty
winds with conditions calming as the day wears on.

Temperatures will be notably cooler tomorrow with Friday with
highs only in the low to mid 60s east, upper 40s/lower 50s west.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM EDT Thursday...

The storm system which brought snow to the rockies and ice to the
central and southern plains will move east and off the mid-
atlantic coast Friday. Brisk northwest winds will follow in the
wake of this system with cold high pressure building across the
region for the weekend. Temperatures by Saturday and Sunday
mornings will favor frost formation, potentially as far east as
the VA/NC piedmont. A brief warm up is expected Sunday afternoon
ahead of an approaching cold front. This next front will take an
even colder bite out of the thermometer by sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 PM EDT Thursday...

The cold front will move out into the Atlantic ocean Monday. High
pressure to our southwest will build into our region Monday into
Monday night. High temperatures Monday will be cool with readings
from the upper 30s in the mountains to the lower 50s in the
piedmont under plenty of sunshine. It will be cold Monday night
with lows from the mid to upper 20s in the west to the lower 30s
in the east. High pressure will build east across our region
Tuesday into Tuesday night. High temperatures will moderate
Tuesday with values from the mid 40s in the northwest mountains to
the upper 50s in the piedmont. Low temperatures Tuesday night
will generally be in the 30s. The upper ridge will build east on
Wednesday. High temperatures Wednesday will warm into the lower
50s in the west to the lower 60s in the east. High pressure will
maintain its hold on our area into Thursday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...

Showers may impact LYH/BLF/LWB, though radar coverage is showing
more of a line from FVX-HLX through 02z.

There will be sub-VFR cigs in the mountains this evening, with
IFR or lower at BLF expected overnight into Friday morning. The
big issue late tonight through Friday should be the stronger
winds behind the front. NW winds will gust to 20 to 35kts
especially in the mountains, ROA/BCB will have the best threat
of stronger winds for tafs.

Look for improving flying conditions toward the end of this taf
period as high pressure arrives.

.Extended Aviation Discussion...

A more bonafide clearing opportunity will take place into
Saturday as high pressure builds in from the northwest.
Northwesterly wind flow may result in some lingering clouds
across the western mountains into Saturday, but this should not
last long into the weekend as winds come back around to the
west. Another front moves across Sunday with breezy conditions
expected behind it. Sub-VFR may occur in the mountains when this
occurs...similar to upslope mountain cloudiness that would
typify winter sort of weather systems that pass across the Great
Lakes...winds northwesterly.

High pressure works in early next week with mainly VFR expected,
with potential sub-VFR Monday in LWB/BLF.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...MBS/WP
SHORT TERM...MBS/PM
LONG TERM...RR
AVIATION...MBS/PM/WP
Hazardous weather outlook, Oct 29, 8:04 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
804 PM EDT Thu Oct 29 2020

NCZ003-019-VAZ007-009>014-018>020-022>024-032>035-WVZ042>044-507-508-
310015-
Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
804 PM EDT Thu Oct 29 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Strong gusty winds of 30 to 40 mph are possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-310015-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
804 PM EDT Thu Oct 29 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Tonight.

A few showers could bring strong wind gusts this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Frost will be possible Monday and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015>017-310015-
Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-
804 PM EDT Thu Oct 29 2020

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT
FRIDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 29, 5:13 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT THU OCT 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TROPICAL STORM   WILKESBORO              36.14N 81.16W
10/29/2020                   WILKES             NC   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE ENTIRE COUNTY,
            WITH THE FIRST BEING REPORTED ABOUT 830AM,
            AND THE LAST COMING IN AROUND NOON.

&&

SK
Local storm report, Oct 29, 6:09 PM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT THU OCT 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TROPICAL STORM   STUART                  36.64N 80.28W
10/29/2020                   PATRICK            VA   911 CALL CENTER

            ALMOST TWO DOZEN TREES REPORTED DOWN COUNTY
            WIDE, STARTING AS EARLY AS 530 AM AND
            LASTING THROUGH ABOUT 1PM.

&&

SK
Special weather statement, Oct 29, 6:27 PM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
627 PM EDT Thu Oct 29 2020

VAZ043>045-058-059-292300-
Henry-Halifax-Campbell-Pittsylvania-Charlotte-
627 PM EDT Thu Oct 29 2020

...A LINE OF SHOWERS WILL AFFECT
WEST CENTRAL CHARLOTTE...SOUTHEASTERN CAMPBELL...CENTRAL
PITTSYLVANIA...NORTHWESTERN HALIFAX AND NORTHEASTERN HENRY
COUNTIES...

At 626 PM EDT, radar indicated gusty showers along a line extending
from Gretna to near Mountain Valley. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these showers. These
showers may develop into thunderstorms.

Locations impacted include...
Chatham...
Gretna...
Brookneal...
Phenix...
Callands...
Mt Airy...
and Java.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3711 7868 3688 7909 3678 7938 3674 7982
      3682 7972 3683 7966 3686 7964 3688 7963
      3707 7939
TIME...MOT...LOC 2226Z 253DEG 33KT 3693 7935 3677 7973

WP
Special weather statement, Oct 29, 7:05 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
705 PM EDT Thu Oct 29 2020

VAZ045-046-058-059-292330-
Halifax-Campbell-Charlotte-Appomattox-
705 PM EDT Thu Oct 29 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN APPOMATTOX...NORTHERN CHARLOTTE...SOUTHEASTERN CAMPBELL
AND NORTHWESTERN HALIFAX COUNTIES...

At 704 PM EDT, a strong thunderstorm was located over Hat Creek, or
near Brookneal, moving east at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Brookneal...
Charlotte Court House...
Phenix...
Red House...
Pamplin City...
Cody...
and Madisonville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3691 7909 3696 7912 3706 7909 3707 7911
      3708 7911 3731 7864 3726 7868 3720 7869
      3719 7868 3719 7864 3717 7864 3714 7859
      3715 7855 3714 7854 3714 7852 3709 7849
TIME...MOT...LOC 2304Z 249DEG 38KT 3712 7890

WP
Special weather statement, Oct 29, 7:35 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
735 PM EDT Thu Oct 29 2020

VAZ016-017-032-033-043-300030-
Henry-Franklin-Patrick-Floyd-Carroll-
735 PM EDT Thu Oct 29 2020

...A BAND OF HEAVY RAIN SHOWERS AND GUSTY WINDS WILL AFFECT
SOUTHEASTERN FLOYD...SOUTHEASTERN CARROLL...NORTHWESTERN HENRY...
CENTRAL PATRICK AND SOUTHERN FRANKLIN COUNTIES...

At 732 PM EDT, Showers with very heavy rainfall and gusty winds
extended from near Fancy Gap to Woolwine to Rocky Mount, moving
northeast at 15 mph.

Winds in excess of 30 mph are possible with these showers.  The
ground in this area is saturated from rainfall earlier today
associated with Tropical Cyclone Zeta.  Heavy rainfall could quickly
result in flooding or flash flooding. Remain alert for any possible
flood or flash flood warnings that may be issued.

Locations impacted include...
Rocky Mount...
Fancy Gap...
Sydnorsville...
Cana...
Ferrum...
Woolwine...
and Endicott.

Torrential rainfall is occurring with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These showers may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3665 8087 3705 7985 3687 7969 3656 8072
      3656 8083
TIME...MOT...LOC 2332Z 244DEG 11KT 3679 8024

RAB
Local storm report, Oct 29, 9:15 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 PM EDT THU OCT 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TROPICAL STORM   3 S HAT CREEK           37.08N 78.91W
10/29/2020                   CAMPBELL           VA   PUBLIC

            3 TREES DOWN ON ROUTE 40 NEAR SUGAR HILL
            ROAD. TREE BRANCH TORE OFF PART OF A GUTTER.

&&

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 9:30 PM EDTRiver Flood WarningRNKRockingham13 hr
Oct 29, 10:44 PM EDTAreal Flood AdvisoryRNKCaswell3 hr
Oct 30, 12:33 AM EDTAreal Flood AdvisoryRNKStokes, Surry, Yadkin3 hr
Oct 30, 2:32 PM EDTFrost AdvisoryRNKSurry, Wilkes, Yadkin19 hr

Nearby

Tornado Warnings in North Carolina, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.